Georgia, 2004

Flooding in Georgia, November 24, 2004

November 24, 2004 · NWS FFC · 3 events in 3 counties and zones

Upson: A storm spotter reported that upstream runoff had resulted in the Flint River and several other creeks rising out of their banks. Georgia Highway 36 and several other roads were flooded and some were impassable.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Fulton: The 911 Center reported that Roswell Road was flooded at State Bridge Road and Old Milton Parkway.Pike: The 911 Center reported that several creeks in the county were out of their banks.Upson: A storm spotter reported that upstream runoff had resulted in the Flint River and several other creeks rising out of their banks. Georgia Highway 36 and several other roads were flooded and some were impassable. However, most of the flooding was minor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Nov 24, 5:20 AM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Nov 24, 5:20 AM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
520 AM EST WED NOV 24 2004

.SHORT TERM...
VERY ACTIVE CONVECTION MOVING INTO NW GEORGIA THIS MORNING WITH
BROAD CIRCULATION AND LEWP CONFIGURATIONS. LOW LEVEL SHEAR PRETTY
GOOD BUT IF MODELS ARE TO BE BELIEVED IT WILL INCREASE SIGNIFICANTLY
TODAY. CAPE VALUES NOT REAL GREAT SO FAR BUT WILL NOT TAKE MUCH
INCREASE IN TEMP OR DEWPOINT WITH THESE SHEAR VALUES TO HAVE RISK OF
SEVERE STORMS INCLUDING SUPERCELLS AND SMALL SCALE BOW SEGMENTS
CAPABLE OF DAMAGING WINDS. EXPECT STORMS TO PERSIST THROUGH AT LEAST
MID MORNING. EXPECTATION FOR AFTERNOON CONVECTION DEPENDS ON
EVOLUTION OF ONGOING STORMS. IF STORMS WEAKEN TOO QUICKLY THEN THIS
AFTERNOON COULD BE PRIMED FOR SIGNIFICANT SEVERE WEATHER EVENT AS
THETA-E RIDGE AND 50KT 850MB JET MOVES INTO CENTRAL GEORGIA 18Z-00Z.
SUPERCELLS SIMILAR TO THOSE OCCURRING NOW IN EASTERN MISSISSIPPI
COULD BE SEEN IN SOUTHERN PART OF CWA THIS AFTERNOON.

LINE OF CONVECTION SHOULD DEVELOP THIS AFTERNOON IF NOT ALREADY
ONGOING AND MOVE EAST INTO SE PART OF CWA THIS EVENING. CLEARING
BEHIND THE SQUALL LINE BUT SCT SHRA WILL STILL BE POSSIBLE UNTIL H5
VORT AXIS PASSES VERY LATE TONIGHT.

HEAVY RAIN AND FLOODING VERY LIKELY TODAY. WILL CONTINUE FLOOD WATCH
AND EXPAND TOO INCLUDE ALL OF CWA. MAY END UP POSING A GREATER
THREAT TO LIFE AND PROPERTY WHERE HEAVY RAIN FELL TUESDAY.

.LONG TERM...
NICE WEATHER THUR AND FRI. SLT CHC/CHC POPS ON SAT AS QUICK MOVING
SYSTEM MOVES THROUGH. BETTER CHANCE OF PRECIP ON MON/TUE/WED AS
STRONG SWLY FLOW REDEVELOPS IN PATTERN SIMILAR TO THE ONE THE LAST
SEVERAL DAYS.

&&

.AVIATION...
GENERALLY MVFR CEILINGS AHEAD OF APPROACHING LINE OF CONVECTION IN
AL. EXPECT IFR CONDITIONS ASSOCIATED WITH THE CONVECTION LATER TODAY
AS IT MOVES ACROSS THE AREA AND ANY SHOWERS/STORMS AHEAD OF IT. SOME
STORMS MAY BE SEVERE. SOUTH WINDS 10-15 KTS GUSTING TO 25 BECOMING
SOUTHWEST TOWARD END OF DAY. BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     67 46 53 33 / 99 20 00 00
ATHENS      68 45 54 32 / 99 60 00 00
GAINESVILLE 67 44 52 31 / 99 30 00 00
ROME        67 45 52 30 / 99 20 00 00
COLUMBUS    72 51 57 33 / 99 30 00 00
MACON       71 50 59 33 / 99 70 00 00
&&

.FFC WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TODAY FOR MOST OF
NORTH AND CENTRAL GEORGIA.
&&

 13/SNELSON
Hazardous weather outlook, Nov 24, 5:05 AM EST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
505 AM EST WED NOV 24 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241700-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...A FEW SEVERE THUNDERSTORMS EXPECTED TODAY AND THIS EVENING...

.SYNOPSIS...
A STRONG COLD FRONT OVER THE LOWER MISSISSIPPI VALLEY THIS MORNING
WILL MOVE TO THE TENNESSEE VALLEY THIS AFTERNOON AND TO THE GEORGIA
COAST THURSDAY MORNING.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS
AND LARGE HAIL. TORNADOES WILL ALSO BE POSSIBLE. THE BEST TIME FOR
SEVERE THUNDERSTORMS WILL BE THIS AFTERNOON AND EVENING...BUT YOU
CAN NOT RULE OUT THE POSSIBILITY OF SEVERE THUNDERSTORMS THIS
MORNING.

.DISCUSSION...
A MOIST AIRMASS AHEAD OF A STRONG COLD FRONT WILL ALLOW FOR CAPES
OF 500 TO 1000 AND LIFTED INDICES OF ZERO TO -3. THIS GENERALLY WEAK
INSTABILITY COMBINED WITH STRONG WINDS ALOFT AHEAD OF AN APPROACHING
UPPER LEVEL TROUGH WILL ALLOW A FEW THUNDERSTORMS TO BECOME SEVERE
OVER THE AREA. ISOLATED STORMS WILL HAVE POTENTIAL TO PRODUCE
TORNADOES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.
EMERGENCY MANAGERS SHOULD MONITOR THE SITUATION AND BE READY FOR
ACTIVATION..

.OTHER HAZARDS...
ANOTHER ROUND OF HEAVY RAINFALL IS EXPECTED TODAY. DUE TO THE HEAVY
RAINFALL OF RECENT DAYS...FLASH FLOODING AND CONTINUED RIVER
FLOODING WILL BE POSSIBLE THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

BDL

In the hours before

Special weather statement, Nov 24, 5:30 AM EST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EST WED NOV 24 2004

GAZ012-241100-

530 AM EST WED NOV 24 2004

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS IN GORDON COUNTY
UNTIL 600 AM EST...

AT 527 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PLAINVILLE...MOVING NORTHEAST AT 40 MPH.
THIS STORM WILL MOVE NEAR CALHOUN.

WIND GUSTS OF 40 TO 50 MPH ARE LIKELY WITH THESE STORMS.
Local storm report, Nov 24, 5:45 AM EST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
545 AM EST WED NOV 24 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     FLOOD            SUMMERVILLE             34.48N 85.35W
11/24/2004                   CHATTOOGA          GA   LAW ENFORCEMENT

            SOME ROADS IN TOWN FLOODED

&&

SN
Special weather statement, Nov 24, 8:12 AM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
812 AM EST WED NOV 24 2004

GAZ002-004-005-011-012-019-020-241400-

812 AM EST WED NOV 24 2004

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN BARTOW...FLOYD...
CHATTOOGA...GORDON...WALKER...WHITFIELD AND MURRAY COUNTIES UNTIL 900
AM EST...

AT 810 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM VILLNOW TO LINDALE...MOVING EAST AT 50 MPH.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS
STORM OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY.
Special weather statement, Nov 24, 8:45 AM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
845 AM EST WED NOV 24 2004

GAZ030-041-042-052-066-241430-

845 AM EST WED NOV 24 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN TROUP...HEARD...CARROLL...HARALSON AND POLK COUNTIES UNTIL 930 AM
EST...

AT 841 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 8 MILES WEST OF ETNA TO 11 MILES
WEST OF WEST POINT...MOVING EAST AT 50 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE LIKELY WITH THESE STORMS. THE THREAT
FROM THIS STORM IS EXPECTED TO DIMINISH BY 930 AM EST.

A TORNADO WATCH IS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, North Fulton

When
November 24, 10:00 AM EST to 11:30 AM EST
Where
North Fulton forecast zone
Reported by
GOVT OFFICIAL
Coordinates
33.790, -84.467 (the zone’s center; the record gives no point)

Flood, Pike

When
November 24, 10:00 AM EST to 11:00 AM EST
Where
Pike forecast zone
Reported by
GOVT OFFICIAL
Coordinates
33.092, -84.389 (the zone’s center; the record gives no point)

Flood, Upson

When
November 24, 4:30 PM EST to 8:30 PM EST
Where
Upson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
32.881, -84.299 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427809, 5427810, 5427811.